Rita Hodges

Extension Service

Careful consumers read food labels, but they shouldn’t stop there, according to Dr. Carol Rice, Extension health specialist with Texas AgriLife Extension Service.

Reading labels for over-the-counter children’s medications is very important for parents. Some of these medications may contain substances potentially harmful to children and “a little amount can mean a lot.”

That holds true even for common medications, such as aspirin and acetaminophen.

Aspirin has been in family medicine cabinets for more than 100 years, but more recently it has been linked to Reye’s syndrome, which usually strikes children. That’s why no one younger than 20 years should be given aspirin unless specifically told to do so by a physician.

Reye’s syndrome, a rare but potentially fatal condition, has been linked to aspirin given to children who had some kind of virus, such as the flu or chicken pox, according to Rice.

Information from the Mayo Clinic (http://www.mayoclinic.com/) states the cause of Reye’s syndrome is unknown, but treating a child’s viral illness or infection with aspirin could be a trigger.

Symptoms of Reye’s, which usually occur about a week after the initial onset of a viral infection, can include nausea and vomiting, listlessness, unconsciousness and seizures.

But aspirin isn’t the only common medication parents need to be careful with. Acetaminophen, which is marketed as Tylenol and other brands can cause problems too.

This medication is safe when taken as directed on the label, but because it’s so easily accessible, overdoses occur more frequently.

Acetaminophen “is the leading cause of liver damage in adults and children,” Rice said.

It also is an ingredient in many over-the-counter medications, including cough medicine for children. Because of this, overdoses may occur when children are given several of the acetaminophen-containing medications in a short time period.

According to information from the Mayo Clinic, acetaminophen is the cause of “more overdoses and overdose deaths than any other drug in the United States.”

The key in preventing these overdoses is reading the label in order to get the right medicine in the correct dose to a child.

When it comes to giving children over-the-counter medications, Rice offers this advice to parents: Know what ingredients are in the medications. And, no matter how common the medication is, don’t assume a little extra dose won’t hurt anything.

Following label instructions as to dose sizes and times can, in some instances, be a matter of life and death.

For more information, contact Rita M. Hodges, county extension agent for family and consumer sciences, 701 S. Interstate 35E, Suite 3, Waxahachie; call 972-825-5175; or e-mail rmhodges@ag.tamu.edu.